Back to Ask the Diabetes Team Ask the Diabetes Team

From Melvindale, Michigan, USA:

About a week ago, I was prescribed Neurontin for upper right side abdominal pain and I'm wondering if it is an effective treatment for pain relief from gastroparesis. In all actuality, we're not even sure that's what is causing the pain as I do have at least one hernia basically in the middle of my upper abdomen. I know diabetics can transpose pain (i.e., when my left ear hurts, it's pretty much a "give me" that the right one is the infected one) and I honestly think the pain is from the hernia, but the surgeon who is going to do the repair isn't so convinced as he thinks the pain is too far over for the hernia to be the cause. I do know, however, that I was unable to mop my very small bathroom over the weekend because using the mop caused the pain to worsen that much. That all but convinced me I'm right about why the pain is there. I am scheduled to see my gastroenterologist this week and I did just have an EDG (esophagogastroduodenoscopy) in March so I should be able to find out from him if there was anything other than the healed ulcer, which I originally thought was the cause of the pain. I know the pain can't be from my gall bladder or appendix as I don't have either any more.


You are correct that some pain may not have the typical anatomical reference when you are talking about referred pain from an internal organ or structure. On the other hand, the number of things that can cause pain are many. True, a hernia can cause pain. You can have pain from an ulcer. You can have pain or discomfort from stretch within the gut, as seen with poor motility associated with gastroparesis. I would be careful to say that the Neurontin did not work. Neurontin does work with neuropathic pain, specifically that related to diabetes as well as some forms of neuropathy not related to diabetes. In this particular case, it sounds like your physician placed you on a dose of the medicine with a trial of therapy. Neurontin sometimes has to be adjusted, in terms of the amount of drug you receive before you get a response. Therefore, even if there is no response, you may still have to increase the dose. Please check with your physician about the plans for dosing the Neurontin correctly.


Original posting 17 Apr 2009
Posted to Other Medications and Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.